Critical Care Medicine
- 1. Description of the problem
- 2. Emergency Management
- 3. Diagnosis
- 4. Specific Treatment
- 5. Disease monitoring, follow-up and disposition
What's the evidence?
Also known as: Hydrocarbon Toxicity
1. Description of the problem
What every clinician needs to know
Acute toxicity of inhaled or ingested hydrocarbon consists primarily of CNS depression, intoxication and/or respiratory embarrassment.
Chronic toxicity, observed in individuals who are chronically exposed to n-hexane or MnBK (metabolized to 2, 5-hexanedione, which is the "true" toxin in these cases) and who abuse these agents, consists primarily of peripheral "dying-back" axonopathy.
Sudden sniffing death syndrome, characterized by rapid cardiovascular collapse following tachydysrhythmia, may occur in exposure to halogenated/chlorinated hydrocarbons.
Distal renal tubular acidosis can be observed in patients who abuse toluene.
Tachydysrhythmias/sudden cardiac death (halogenated/chlorinated hydrocarbons).
Distal renal tubular acidosis (toluene).
Neurotoxicity/"stocking-glove" neuropathy (chronic exposure to n-hexane) secondary to dying-back axonopathy.
Carbon monoxide generation/toxicity (methylene chloride, also known as dichloromethane).
Hepatic toxicity (similar to acetaminophen) (carbon tetrachloride).
Acute myelogenous leukemia (chronic benzene exposure).
Immediate and typically self-limited seizures (camphor).
"Degreasers' flush" (temporary erythema/pruritus, primarily localized to the face/upper trunk) (concurrent ethanol consumption and exposure to trichloroethylene).
"Styrene sickness" (malaise, weakness, fatigue, headache, feeling of intoxication, etc.) (styrene).
2. Emergency Management
Stabilizing the patient
Care is primarily supportive. Manage the airway as needed. Supplemental oxygen should be delivered for hypoxia.
Gastrointestinal decontamination (i.e. activated charcoal administration) is generally not helpful in hydrocarbon toxicity. Inhaled beta-adrenergic agonists are indicated for bronchospasm, but corticosteroids have shown no benefit.
A 6-hour ED observation period is indicated for symptomatic patients (i.e. those with persistent mental status change, coughing or oxygen requirement) with pulmonary exposures.
Chest radiograph should be performed only for those patients with persistent pulmonary symptoms after respiratory exposure, such as cough or hypoxia.
Admission is warranted in cases where the patient demonstrates persistent dependence on supplemental oxygen.
Management points not to be missed
1. 6-hour observation period for all patients who develop symptoms after pulmonary exposure.
2. Manage airway as needed.
3. Administer supplemental oxygen to those who require it.
4. Chest radiograph for those with persistent pulmonary symptoms.
5. Admit persistently symptomatic patients.
Diagnostic criteria and tests
No specific diagnostic testing is indicated. Investigate other possible co-ingestants with laboratory and ECG analysis. Obtain chest radiography for persistent (i.e., greater than 6 hours) symptoms. Perform arterial/venous blood gas analysis only when necessary. Assess carboxyhemoglobin concentrations on patients exposed to methylene chloride (which is metabolized in vivo to carbon monoxide).
Establishing a diagnosis
The patient's history is key to making the proper diagnosis.
Patients may smell of solvents.
Other possible diagnoses
Aspiration pneumonitis from other etiologies.
Bronchospasm from other etiologies.
Intoxication from other substances.
No specific confirmatory test will secure this diagnosis.
4. Specific Treatment
Supportive care is the mainstay of treatment.
Manage the airway as needed.
Deliver supplemental oxygen for hypoxia.
Administer inhaled beta-adrenergic agonists for bronchospasm if required.
If clinical or radiographic aspiration is present, consider antibiotic coverage; however, this is not strongly supported by evidence. Antibiotics may be indicated for patients with persistent/escalating oxygen requirements, refractory hypoxia or severe radiographic evidence of aspiration.
If present, pleural effusion (from defatting injury) may require catheter-mediated drainage.
Camphor-induced seizures are typically self-limited and resolve with benzodiazepine administration.
Large amounts of potassium and magnesium may be required to correct toluene-induced distal renal tubular acidosis.
Intubation/mechanical ventilation is not commonly necessary but may be required for severe persistent symptoms.
5. Disease monitoring, follow-up and disposition
Expected response to treatment
Resolution of bronchospasm/cough.
If the patient is severely symptomatic and refractory to bronchodilators, suspect other diagnoses.
No specific followup care is needed.
Precise mechanisms of hydrocarbon toxicity are incompletely understood.
Aspiration (either of vapor or ingested liquid hydrocarbon) is thought to be the major route of injury. Surfactant disruption, interstitial inflammation, alveolar edema/hemorrhage, bronchial/bronchiolar necrosis and vascular thrombosis are thought to be major mechanisms of toxicity.
It is unclear as to which physical property is most important in determining toxicity. Hydrocarbons with high volatility, low viscosity and low surface tension are easily aspirated and therefore have a higher likelihood of causing significant injury.
Chronic toluene abuse can result in distal renal tubular acidosis. The mechanism is incompletely understood; however, renal excretion of hippuric acid (one of toluene's major metabolites) likely plays an important role.
The mechanism of camphor-induced seizures is not defined.
Sudden sniffing death syndrome is observed with halogenated/chlorinated hydrocarbons and benzene. Inhalational exposure followed by physical/emotional stress can lead to tachydysrhythmias, myocardial infarction and sudden cardiac death. Inhibition of the cardiac rapid rectifier potassium channel and subsequent early after-depolarization are thought to be primarily responsible for this phenomenon.
Rapid CPR and administration of beta-adrenergic antagonists (to terminate the early after-depolarization) is a proposed treatment for this condition. Catecholamine (i.e. epinephrine) administration in "code" situations is not advised because it may propagate early after-depolarizations and worsen this syndrome.
More than 62,000 hydrocarbon exposures were reported in 1999 alone. Over 24,000 of these exposures occured in children under 6. Most exposures are unintentional.
Most cases will result in no acute or chronic health effects.
Intoxication will likely resolve within 6-24 hours.
Pulmonary effects should resolve within 12-48 hours.
Repeated exposure may lead to defatting dermatitis.
Chronic toluene exposure may result in distal RTA with severe hypokalemia.
Chronic n-hexane toxicity may result in peripheral neuropathy.
Seizures precipitated by camphor exposure are typically self-limited.
What's the evidence?
"Agency for Toxic Substances and Disease Registry (ATSDR): Toxicological profile for toluene". US Public Health Service. 1994.(Discusses toluene in-depth, including toluene's propensity for causing distal renal tubular acidosis through unclear mechanisms.)
"Agency for Toxic Substances and Disease Registry (ATSDR): Toxicological profile for total petroleum hydrocarbons". US Public Health Service. 1994..(In-depth discussion of hydrocarbon physical properties and their relationship with toxicity.)
Anene, O, Castello, FV. "Myocardial dysfunction after hydrocarbon ingestion". Crit Care Med. vol. 22. 1994. pp. 528-30.(Case report that describes inotrope-dependent left ventricular dysfunction after hydrocarbon ingestion in a 19-month-old.)
Moritz, F. "Esmolol in the treatment of severe arrhythmia after acute trichloroethylene poisoning". Intensive Care Med. vol. 26. 2000. pp. 256.(Case report of beta-adrenergic antagonists treating trichloroethlene-associated cardiac dysrhythmia.)
Nelson, LS. "Toxicologic myocardial sensitization". J Toxicol Clin Toxicol. vol. 40. 2002. pp. 867-79.(Excellent mechanistic discussion of inhibition of the cardiac rapid rectifier potassium channel and subsequent initiation/propagation of dysrhythmia.)
Seymour, FK, Henry, JA. "Assessment and management of acute poisoning by petroleum products". Hum Exp Toxicol. vol. 20. 2001. pp. 551-62.(Discussion of hydrocarbon toxicity and management strategies.)
Steele, RW, Conklin, RH, Mark, HM. "Corticosteroids and antibiotics for the treatment of fulminant hydrocarbon aspiration". JAMA. vol. 219. 1972. pp. 1434-7.(Discusses rationale for use/non-use of steroids/antibiotics in the setting of hydrocarbon exposure/toxicity.)
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.